Hail, Richland
- When
- April 8, 12:56 PM CST
- Where
- Richland County, 2.15 mi NNW of Girard
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.510, -91.830
An upper level disturbance moved across the area and through the combination of cold temperatures aloft and daytime heating, showers and thunderstorms developed over the region. Some of the stronger storms caused isolated instances of hail and wind damage across portions of northeast Louisiana and southern Mississippi.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
An upper level disturbance moved across the area and through the combination of cold temperatures aloft and daytime heating, showers and thunderstorms developed over the region. Some of the stronger storms caused isolated instances of hail and wind damage across portions of northeast Louisiana and southern Mississippi.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 8, 9:45 AM CST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 1045 AM CDT TUE APR 8 2014 .UPDATE...FORECAST FOR TODAY UPDATED TO ADJUST TEMPERATURES AND ADJUST TIMING OF SHOWER AND THUNDERSTORM PROBABILITIES THROUGH MIDDAY. OTHER ADJUSTMENTS MINOR. /BB/ && .DISCUSSION...FOCUSED LIFT ASSOCIATED WITH MID TO UPPER LEVEL DEEP TROUGH AXIS OVER THE AREA IS FORCING A NORTH TO SOUTH ORIENTED BAND OF SHOWERS CURRENTLY MOVING TOWARD THE I-55 CORRIDOR. THERE HAS THUS FAR BEEN VERY LITTLE TO NO LIGHTNING ACTIVITY ASSOCIATED WITH THESE SHOWERS. HIRES MODEL OUTPUT SUGGESTS THIS BAND CONTINUING TO PROGRESS EAST INTO THE AFTERNOON AND EXITING INTO ALABAMA BY MID TO LATE AFTERNOON. MORNING REGIONAL SOUNDINGS SUGGESTS CONVECTIVE TEMPERATURES WILL BE REACHED WHEN SURFACE TEMPS HIT THE 60 TO 65 DEGREE RANGE...WHICH WILL HAPPEN IN PATCHES OVER THE NEXT FEW HOURS EVEN GIVEN RATHER EXTENSIVE CLOUD COVER. THEREFORE...ANTICIPATE AT LEAST SOME MIXING IN OF THUNDERSTORMS WITH MENTIONED SHOWER BAND AS IT PROGRESSES EAST INTO THE AFTERNOON. IN THE WAKE OF THE BAND THERE STILL WILL BE AN IMPULSE OR TWO LEFT TO SWING RAPIDLY DOWN THE WESTERN SIDE OF THE TROUGH OVER OUR REGION...WHICH SHOULD KICK UP AT LEAST SCATTERED SHOWERS AND STORMS INTO THE AFTERNOON IN WESTERN AND CENTRAL ZONES. HIRES HRRR OUTPUT SUGGESTS SOME OF THIS LATTER ACTIVITY COULD PRODUCE SWATHS OF GUSTY WINDS THROUGH 6 TO 7 PM...POSSIBLY OVER 50 MPH...WHICH IS SOMETHING WE WILL HAVE TO KEEP A CLOSE EYE ON. OTHERWISE...THE PREVIOUS FORECAST AND HAZARDOUS WEATHER OUTLOOK HAD A VERY GOOD HANDLE OF THE SITUATION AND NO LARGE ADJUSTMENTS ARE NEEDED. HAIL POTENTIAL AS ADVERTISED SHOULD FAVOR SMALL HAIL SIZES ALTHOUGH A TOP END STORM FOR THE ENVIRONMENT MAY ACHIEVE SOME STONES TO THE SIZE OF QUARTERS. ONE FINAL COMMENT IS THAT LATEST HRRR OUTPUT SHOWS SOME CLUSTERS OF SHOWERS AND STORMS THIS AFTERNOON WHICH WOULD HAVE THE POTENTIAL FOR HEAVY DOWNPOURS...WHICH IS NOT GOOD NEWS CONSIDERING FLOODING SITUATION ONGOING IN PORTIONS OF THE REGION. HOWEVER...LIKELIHOOD OF RAINFALL TOTALS TODAY EXCEEDING AN INCH ARE VERY LOW AND TODAY'S RAINFALL IN GENERAL IS STILL NOT EXPECTED TO SIGNIFICANTLY WORSEN ANY CURRENT FLOODING. /BB/ && .PREV DISCUSSION... /ISSUED 435 AM CDT TUE APR 8 2014/ DISCUSSION... TODAY THROUGH WEDNESDAY NIGHT... HYDROLOGY...MODERATE RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH ARE EXPECTED ON AVERAGE TODAY WITH LOCAL AMOUNTS TO ONE INCH POSSIBLE. THIS RAINFALL IS NOT EXPECTED TO BE HEAVY ENOUGH TO SERIOUSLY AGGRAVATE THE CURRENT FLOODING SITUATION...BUT ANY RAIN AT THIS POINT WILL RUN OFF QUICKLY AND POSSIBLY SLOW DOWN THE DRAINAGE PROCESS. /EC/ THERE ARE NO SIGNIFICANT CHANGES REGARDING THE SET-UP FOR TODAY'S MARGINAL SEVERE WEATHER RISK. AN IMPRESSIVELY COLD MID/UPPER LEVEL TROUGH WITH H500 TEMPERATURES ~ -25 DEG C WILL MOVE EAST ACROSS THE LOWER MS VALLEY REGION TODAY. EXPECT A LINE OF SHOWERS AND A FEW THUNDERSTORMS TO INCREASE IN ASSOCIATION WITH LIFT JUST AHEAD OF THE TROUGH AXIS AND MOVE INTO WESTERN PORTIONS OF THE ARKLAMISS BY MID MORNING AND INTO EASTERN MS BY EARLY AFTERNOON. JET ENERGY DIGGING SOUTHWARD AROUND THE WESTERN SIDE OF THE TROUGH WILL ENHANCE CYCLONIC FLOW AND PROVIDE SUPPORT FOR ADDITIONAL SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON. MOISTURE IS LIMITED...BUT THE TIMING OF THE TROUGH PASSAGE WILL LINE UP WITH MAXIMUM DAYTIME HEATING TO PRODUCE STEEP LOW-MID LEVEL LAPSE RATES AND SURFACE-BASED CAPE LIKELY EXCEEDING 700 J/KG. THIS COMBINATION OF LIFT AND INSTABILITY WILL YIELD LOW-TOP NEAR SURFACE- BASED THUNDERSTORMS. GIVEN LOW WET BULB ZERO HEIGHTS AROUND 6000 FT..SMALL HAIL WILL BE POSSIBLE WITH JUST ABOUT ANY STORM AND STRONG WIND GUSTS COULD CERTAINLY MIX DOWN GIVEN STEEP SUB-CLOUD LAPSE RATES/ENHANCED DOWNDRAFTS AND 30-35KTS OF LOW-MID LEVEL FLOW DEVELOPING IN THE AFTERNOON. WILL CONTINUE THE HAZARD PRODUCTS AS THEY ARE WITH A MENTION OF MARGINALLY SEVERE HAIL AND 40-50 MPH WIND GUST POTENTIAL. AS WE GO INTO TONIGHT...EXPECT RAPID DIMINISHING OF THE THUNDERSTORM POTENTIAL WITH LOSS OF DAYTIME HEATING AND LIFT ASSOCIATED WITH THE DEPARTING TROUGH. THIS WILL BE FOLLOWED BY A RETURN TO DRY BUT SEASONABLY COOL CONDITIONS THROUGH WEDNESDAY NIGHT. /EC/ THURSDAY THROUGH NEXT TUESDAY...QUIET WEATHER IS CURRENTLY FORECAST FROM THURSDAY THROUGH AT LEAST THE FIRST HALF OF THE UPCOMING WEEKEND AS HIGH PRESSURE BUILDS THROUGH THE FORECAST AREA. SOUTHERLY FLOW AT THE SURFACE AS HIGH PRESSURE POSITIONS ITSELF EAST OF THE REGION...AND QUASI-ZONAL FLOW ALOFT...WILL CAUSE CONDITIONS TO GRADUALLY WARM AND MOISTEN THROUGH THE WEEKEND. CLOUDS AND RAIN CHANCES WILL BE ON THE INCREASE THROUGH SUNDAY AFTERNOON AND INTO MONDAY AS ANOTHER SYSTEM IS PROGGED TO PUSH INTO AND THROUGH THE CWA. JUST AS THE CASE WAS LAST NIGHT...THERE ARE SOME DISAGREEMENTS IN HOW THE GFS AND ECMWF DEVELOP THIS SYSTEM. HOWEVER...BOTH AGREE WITH THEIR TIMING OF SAID SYSTEM IN BRINGING IT INTO THE FORECAST AREA LATE SUNDAY NIGHT AND EXITING IT MONDAY EVENING...WITH RAIN COMING TO AN END MONDAY NIGHT. BEHIND THIS SYSTEM...A COOLER DRIER AIRMASS IS EXPECTED TO ADVECT SOUTH INTO THE FORECAST AREA ON TUESDAY AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST. /19/ && .AVIATION...MOSTLY VFR CEILINGS WILL PREVAIL TODAY DESPITE SCATTERED SHOWERS THROUGH THE AFTERNOON AND ENDING SHORTLY AFTER 09/00Z. SOME MVFR VISIBILITIES WILL EXIST THIS AFTERNOON AT THOSE LOACTIONS THAT MANAGE TO SEE SHOWERS. VFR CONDITIONS SHOULD EXIST FOR THE MAJORITY OF THE NIGHT...BUT SOME MVFR VISIBILITIES WILL BE POSSIBLE IN THE 10-14Z TIMEFRAME FROM FOG./26/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 64 41 67 43 / 68 27 0 0 MERIDIAN 65 40 68 38 / 70 42 0 0 VICKSBURG 63 41 67 41 / 73 15 0 0 HATTIESBURG 69 44 69 41 / 70 35 0 0 NATCHEZ 65 40 65 43 / 63 20 0 0 GREENVILLE 63 43 67 45 / 80 15 0 0 GREENWOOD 66 43 67 44 / 70 26 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && BB/26/EC/19
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 545 AM CDT TUE APR 8 2014 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 091045- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 545 AM CDT TUE APR 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS RISK...LIMITED TIMING...TODAY AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION DURING THE MIDDAY AND AFTERNOON HOURS SHOULD TRIGGER SCATTERED THUNDERSTORMS ACROSS THE REGION. SOME STORMS COULD PRODUCE HAIL UP TO QUARTER SIZE AND WIND GUSTS FROM 40 TO 50 MPH. IN ADDITION...MANY RIVERS AND STREAMS ACROSS THE REGION ARE RUNNING VERY HIGH DUE TO RECENT HEAVY RAINFALL. PLEASE CHECK LATEST FLOOD WARNINGS AND RIVER FLOOD WARNINGS FOR MORE DETAILS. (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2) .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY. EC && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL. HIGH...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL. ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL. LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... STORM PREDICTION CENTER (SPC)... WWW.SPC.NOAA.GOV/ SPC...MESO ANALYSIS... WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/# SPC...DAY 1 THROUGH 3 OUTLOOKS... WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/ SPC...STORM REPORTS... WWW.SPC.NOAA.GOV/CLIMO/ NWS JAN CURRENT SVR/TOR WATCHES... WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1203 PM CDT TUE APR 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HAIL PUCKETT 32.08N 89.78W
04/08/2014 E0.50 INCH RANKIN MS PUBLIC
PEA TO MARBLE SIZED HAIL
&&
AEGMSZ044-045-050-051-055-056-064-065-072-073-081800-
SMITH MS-SIMPSON MS-SCOTT MS-NEWTON MS-NESHOBA MS-MARION MS-LEAKE MS-
LAMAR MS-JEFFERSON DAVIS MS-COVINGTON MS-
1232 PM CDT TUE APR 8 2014
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1232 PM CDT TUE APR 8 2014
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PENNY TO NICKEL
SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM RENFROE TO 3 MILES
WEST OF BUNKER HILL AT 1232 PM CDT...MOVING EAST AT 20 MPH.
PEOPLE IN WESTERN COVINGTON...EASTERN JEFFERSON DAVIS...EXTREME
NORTHWESTERN LAMAR...EASTERN LEAKE...NORTHERN MARION...WESTERN
NESHOBA...EXTREME NORTHWESTERN NEWTON...EASTERN SCOTT...SOUTHEASTERN
SIMPSON AND SMITH COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.
LAT...LON 3287 8928 3202 8936 3128 8971 3132 8996
3209 8962 3291 8953
TIME...MOT...LOC 1732Z 285DEG 18KT 3286 8946 3207 8951
3138 8983
MRMMSZ032-033-038-044-045-050-051-056-057-064>066-072>074-081830- WINSTON MS-SMITH MS-SCOTT MS-OKTIBBEHA MS-NEWTON MS-NESHOBA MS- MARION MS-LEAKE MS-LAMAR MS-JONES MS-JEFFERSON DAVIS MS-JASPER MS- FORREST MS-COVINGTON MS-CHOCTAW MS- 1258 PM CDT TUE APR 8 2014 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1258 PM CDT TUE APR 8 2014 A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 5 MILES WEST OF BETHEDEN TO 5 MILES SOUTHEAST OF IMPROVE AT 1258 PM CDT...MOVING EAST AT 20 MPH. PEOPLE IN EAST CENTRAL CHOCTAW...COVINGTON...EXTREME NORTHWESTERN FORREST...WESTERN JASPER...SOUTHEASTERN JEFFERSON DAVIS... NORTHWESTERN JONES...NORTHWESTERN LAMAR...EXTREME SOUTHEASTERN LEAKE...NORTHEASTERN MARION...NESHOBA...WESTERN NEWTON...SOUTHWESTERN OKTIBBEHA...EASTERN SCOTT...EASTERN SMITH AND WINSTON COUNTIES SHOULD MONITOR THESE STORMS CLOSELY. LAT...LON 3327 8881 3122 8947 3123 8975 3333 8911 TIME...MOT...LOC 1758Z 270DEG 18KT 3320 8900 3129 8962 MRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
114 PM CDT TUE APR 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL PEARL RIVER 32.79N 89.24W
04/08/2014 E0.25 INCH NESHOBA MS EMERGENCY MNGR
WIND GUSTS UP TO 40 MPH ALSO OBSERVED WITH PASSING STORMS
&&
BRYANTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
120 PM CDT TUE APR 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL NEWTON 32.32N 89.16W
04/08/2014 E0.25 INCH NEWTON MS EMERGENCY MNGR
PEA SIZE HAIL COVERING THE GROUND REPORTED IN SEVERAL
AREAS IN WESTERN NEWTON COUNTY
&&
BRYANTMSZ030-033-038-039-045-046-051-052-056-057-065-066-073-074-081900-
WINSTON MS-SMITH MS-OKTIBBEHA MS-NOXUBEE MS-NEWTON MS-NESHOBA MS-
LAUDERDALE MS-LAMAR MS-KEMPER MS-JONES MS-JASPER MS-FORREST MS-
COVINGTON MS-CLAY MS-
128 PM CDT TUE APR 8 2014
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
128 PM CDT TUE APR 8 2014
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PENNY TO NICKEL
SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 5 MILES EAST OF
MONTPELIER TO 5 MILES SOUTHWEST OF LUMBERTON AT 128 PM CDT...MOVING
EAST AT 20 MPH.
PEOPLE IN CLAY...EASTERN COVINGTON...FORREST...JASPER...WESTERN
JONES...WESTERN KEMPER...EASTERN LAMAR...EXTREME NORTHWESTERN
LAUDERDALE...NESHOBA...NEWTON...WESTERN NOXUBEE...OKTIBBEHA...
SOUTHEASTERN SMITH AND WINSTON COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.
LAT...LON 3100 8935 3097 8943 3100 8959 3376 8897
3380 8893 3380 8871 3369 8871 3368 8864
3090 8925 3091 8934
TIME...MOT...LOC 1828Z 270DEG 19KT 3372 8884 3097 8949
MRMThe Jackson/Brandon,MS radar (KDGX), 175 km away, was scanning. The volume nearest the first event began at 18:56 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Up to quarter sized hail had covered the ground at the intersection of Cochran Road and Cabuck Lane just west of Rayville.
Power lines, a power pole, and a tree were blown down in Newellton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507697, 507698, 507699.